Texas, 2014

Hail and Damaging Winds in Texas, August 8, 2014

August 8, 2014 · NWS AMA · 6 events in 3 counties and zones

Scattered convection developed across the southern Texas Panhandle during the afternoon hours of the 8th. The combination of a surface trough, weak shortwave, and marginally unstable atmosphere allowed the storms to become briefly severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Scattered convection developed across the southern Texas Panhandle during the afternoon hours of the 8th. The combination of a surface trough, weak shortwave, and marginally unstable atmosphere allowed the storms to become briefly severe. Weak steering flow caused these storms to collapse upon themselves quickly after forming. By 8PM CST, all storms fell below severe limits.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 8, 2:27 PM CST, 33 minutes earlier.

Area forecast discussion, Aug 8, 2:27 PM CST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
327 PM CDT FRI AUG 8 2014

.DISCUSSION...

VERY FEW CHANGES WERE MADE TO THE FORECAST. OFF AND ON RAIN CHANCES
WILL CONTINUE THROUGH THE NEXT WEEK AS A MID LEVEL MOISTURE PLUME WILL
CONTINUE TO RIDE ABOVE A WEAK TO MODERATELY UNSTABLE LOW LEVEL
AIRMASS. OVERALL UPR FORCING WILL BE WEAK, BUT IT IS THE GENERAL LACK
OF STRONG SUBSIDENCE THAT WILL ALLOW THE OFF AND ON SHOWERS AND
STORMS.

MED RANGE MODELS CONTINUE TO WAFFLE WRT HANDLING OF A SIGNIFICANT
AMOUNT OF MID/UPR ENERGY EXPECTED TO AFFECT THE NOAM UPR AIR PATTERN
NEXT WEEK. CHANGES WILL EVENTUALLY BE NEEDED TO NEXT WEEK'S FORECAST,
BUT AGAIN IT WILL TAKE BETTER AGREEMENT BEFORE PERIODS OF MORE LIKELY
PRECIP CAN BE DETERMINED.

ONE THING THAT LOOKS LIKE A GOOD BET IS THAT IT WON'T BE AS HOT NEXT
WEEK AS IT WAS FOR MUCH OF THIS WEEK.

SIMPSON
&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                67  92  67  90  66 /  10  20  20  20  30
BEAVER OK                  68  96  68  93  68 /  20  20  20  30  30
BOISE CITY OK              64  93  64  88  63 /  10  20  20  30  30
BORGER TX                  69  96  70  93  69 /  20  20  20  30  30
BOYS RANCH TX              68  95  67  92  66 /  10  20  20  30  30
CANYON TX                  67  93  66  91  65 /  10  20  20  20  20
CLARENDON TX               70  94  70  93  69 /  20  20  20  20  20
DALHART TX                 64  93  64  89  63 /  10  20  20  30  30
GUYMON OK                  66  96  67  91  66 /  20  20  20  30  30
HEREFORD TX                66  92  65  89  64 /  10  20  20  20  20
LIPSCOMB TX                70  96  69  93  68 /  20  20  20  30  30
PAMPA TX                   67  93  68  92  67 /  20  20  20  30  30
SHAMROCK TX                70  95  71  95  70 /  20  20  20  20  30
WELLINGTON TX              72  97  72  98  71 /  20  20  20  20  20

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

14/09
Hazardous weather outlook, Aug 8, 2:28 PM CST, 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
328 PM CDT FRI AUG 8 2014

OKZ001>003-TXZ001>020-091200-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
328 PM CDT FRI AUG 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS MUCH OF THE
TEXAS AND OKLAHOMA PANHANDLES TODAY THROUGH TONIGHT. NO WIDESPREAD OR
ORGANIZED SEVERE THUNDERSTORMS ARE EXPECTED AT THIS TIME. HOWEVER...A
FEW STORMS COULD BECOME STRONG WITH WIND GUSTS TO 55 MPH AND HAIL UP
TO THE SIZE OF NICKELS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS MOST OF THE
TEXAS AND OKLAHOMA PANHANDLES SATURDAY THROUGH TUESDAY NIGHT...AND
AGAIN ACROSS THE NORTHWEST PORTIONS OF THE PANHANDLES WEDNESDAY
NIGHT. NO WIDESPREAD OR ORGANIZED SEVERE THUNDERSTORMS ARE EXPECTED
AT THIS TIME. HOWEVER...A FEW STORMS COULD BECOME STRONG WITH WIND
GUSTS UP TO 55 MPH AND HAIL UP TO THE SIZE OF NICKELS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Aug 8, 2:19 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
319 PM CDT FRI AUG 8 2014

TXZ012-017-082045-
POTTER TX-RANDALL TX-
319 PM CDT FRI AUG 8 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RANDALL AND
SOUTHEASTERN POTTER COUNTIES UNTIL 345 PM CDT...

AT 318 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 4 MILES NORTHEAST OF LAKE TANGLEWOOD...OR 9 MILES
SOUTHEAST OF AMARILLO...MOVING NORTHEAST AT 15 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF NORTHEASTERN RANDALL AND SOUTHEASTERN POTTER
  COUNTIES.

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 73 AND 83.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3510 10187 3530 10173 3529 10162 3508 10162
      3500 10165
TIME...MOT...LOC 2020Z 214DEG 14KT 3510 10173

JACKSON
Special weather statement, Aug 8, 2:41 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
341 PM CDT FRI AUG 8 2014

TXZ012-013-017-018-082130-
ARMSTRONG TX-CARSON TX-POTTER TX-RANDALL TX-
341 PM CDT FRI AUG 8 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ARMSTRONG...
SOUTHWESTERN CARSON...NORTHEASTERN RANDALL AND SOUTHEASTERN POTTER
COUNTIES UNTIL 430 PM CDT...

AT 339 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR WASHBURN...OR 13 MILES EAST OF AMARILLO...
MOVING NORTHEAST AT 15 MPH.

HAIL UP TO ONE HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  PANTEX...

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 78 AND 96.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.

LAT...LON 3534 10178 3535 10146 3521 10139 3511 10162
      3523 10178
TIME...MOT...LOC 2041Z 223DEG 14KT 3517 10159

JACKSON

The radar

The Amarillo radar (KAMA), 19 km away, was scanning. The volume nearest the first event began at 20:58 UTC.

Open the radar archive at this moment

Event by event

3 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Armstrong

When
August 8, 3:00 PM CST to 3:01 PM CST
Where
Armstrong County, 3.66 mi ESE of Washburn to 6.6 mi ENE of Washburn
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.160, -101.520

Discrete thunderstorms developed across Armstrong County during the afternoon hours of the 8th. As these thunderstorms approached the town of Washburn (Armstrong County), a trained storm spotter reported golf ball size hail (1.75 inches). After producing this hail the storms continued to move to the northeast across the southern Texas Panhandle.

Hail, Hutchinson

When
August 8, 4:04 PM CST to 4:05 PM CST
Where
Hutchinson County, 1.38 mi S of Borger to 1.68 mi E of Borger
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.650, -101.380

Discrete thunderstorms developed across Hutchinson County during the afternoon hours of the 8th. As these thunderstorms approached the town of Borger (Hutchinson County), a trained storm spotter reported quarter size hail (1.00 inch) one mile east-southeast of Borger (Hutchinson County). After producing this hail the storms continued to move to the northeast across the southern Texas Panhandle.

Hail, Hutchinson

When
August 8, 4:09 PM CST to 4:10 PM CST
Where
Hutchinson County, 1.49 mi SSW of Borger to 0.86 mi S of Borger
Measured
0.75 in hail
Reported by
Public
Coordinates
35.650, -101.390

Discrete thunderstorms developed across Hutchinson County during the afternoon hours of the 8th. As these thunderstorms approached the town of Borger (Hutchinson County), a member of the public reported penny size hail (0.75 inch) one mile southeast of Borger (Hutchinson County). After producing this hail the storms continued to move to the northeast across the southern Texas Panhandle.

Thunderstorm Wind, Donley

When
August 8, 5:25 PM CST to 5:26 PM CST
Where
Donley County, 2.15 mi SSE of Howardwick
Measured
61 kt (70 mph) estimated gust
Reported by
Amateur Radio
Coordinates
35.040, -100.910

Discrete thunderstorms developed across Donley County during the afternoon hours of the 8th. As these thunderstorms moved over Howardwick (Donley County), an amateur radio operator reported an estimated 80 mph thunderstorm downburst which damaged multiple trailers, blew down 100 trees, and lifted roof of trailer house and a old restaurant. After producing this gusts the storms continued to move to the northeast across the county.

Thunderstorm Wind, Donley

When
August 8, 5:36 PM CST to 5:37 PM CST
Where
Donley County, 2.15 mi SSE of Howardwick
Measured
70 kt (81 mph) estimated gust
Reported by
Storm Chaser
Coordinates
35.040, -100.910

Discrete thunderstorms developed across Donley County during the afternoon hours of the 8th. As these thunderstorms moved over Howardwick (Donley County), a storm chaser reported an estimated 80 mph thunderstorm downburst which damaged 5 carports. After producing this gusts the storms continued to move to the northeast across the county.

Thunderstorm Wind, Donley

When
August 8, 5:57 PM CST to 5:58 PM CST
Where
Donley County, 8.12 mi ESE of Howardwick
Measured
61 kt (70 mph) estimated gust
Reported by
Storm Chaser
Coordinates
35.020, -100.790

Discrete thunderstorms developed across Donley County during the afternoon hours of the 8th. As these thunderstorms moved over Clarendon (Donley County), a storm chaser reported an estimated 70 mph thunderstorm downburst which blew down a large tree across County Road 20 and on Farm-to-Market 1260. After producing this gusts the storms continued to move to the northeast across the county.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 528335, 528336, 528337, 528338, 528340, 528341.